Case 4 – Feeling Fatigued

Case #4: Feeling Fatigued
Author: Michael Gottlieb, MD
Peer Reviewer: Jenny Lu, MD

A 26 year old male with a past medical history of Bipolar Disorder is brought to the ED by family members after they noted he has had decreased memory and concentration over the past week. On further prompting, he also notes that he has felt increasingly fatigued and has not been eating or drinking much over the past two weeks. He is currently on medication for his Bipolar Disorder, but denies any additional medications (including herbal and over-the-counter medications), as well as any recent changes in his medication. The exam is significant only for a mild resting tremor of both hands.

Vitals: Temp: 98.0, HR: 62, BP: 110/72, RR: 8, O2 Sat: 98% on RA

What is the most likely etiology of this patient’s presentation?
What other clinical symptoms might you expect to see with this patient?
What is the initial treatment for this patient?
Is this medication dialyzable?
What laboratory error can cause a falsely elevated level of this medication?
What is the disposition for these patients?

References:

Boltan DD, Fenves AZ. Effectiveness of normal saline diuresis in treating lithium overdose. Proc (Bayl Univ Med Cent). 2008 Jul;21(3):261-3.

Ghannoum M, Lavergne V, Yue CS, et al. Successful treatment of lithium toxicity with sodium polystyrene sulfonate: a retrospective cohort study. Clin Toxicol (Phila). 2010 Jan;48(1):34-41.

Groleau G. Lithium toxicity. Emerg Med Clin North Am. 1994 May;12(2):511-31.

Okusa MD, Crystal LJ. Clinical manifestations and management of acute lithium intoxication. Am J Med. 1994 Oct;97(4):383-9.

Wills BK, Mycyk MB, Mazor S, et al. Factitious lithium toxicity secondary to lithium heparin-containing blood tubes. J Med Toxicol. 2006 Jun;2(2):61-3.

Return to Case List